Texas, 2016

Hail in Texas, January 8 to 9, 2016

January 8 to 9, 2016 · NWS HGX · 12 events in 7 counties and zones

A strong upper level storm system moved across the area that aided in the generation of regional thunderstorms. The stronger thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A strong upper level storm system moved across the area that aided in the generation of regional thunderstorms. The stronger thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 8, 5:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 8, 5:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CST FRI JAN 8 2016

.AVIATION...
CLUSTER OF STORMS WILL BE AFFECTING KHOU/KIAH THROUGH 02Z WITH
BRIEF WIND GUSTS AND POSSIBLY HAIL. ADDED HAIL TO BOTH TAF SITES
FOR THIS EVENING. A WEST WIND IS EXPECTED LATER TONIGHT AND THIS
WILL SHUNT THE STORMS TO THE EAST BUT THERE IS A BRIEF WINDOW FOR
LOW CLOUDS/FOG TO DEVELOP BEFORE WINDS INCREASE AND SCOUR OUT ANY
REMAINING LOW LEVEL MOISTURE. A BRIEF WINDOW OF CLEAR SKIES WILL
DEVELOP BETWEEN 09-12Z BEFORE WRAP CLOUDS SPIN INTO THE AREA. WILL
CARRY MVFR CIGS THROUGH SATURDAY WITH GUSTY W-NW WINDS. 43

&&

.PREV DISCUSSION... /ISSUED 311 PM CST FRI JAN 8 2016/

DISCUSSION...
STARTING TO SEE AN INCREASE OF SHRA/TSRA ALONG AND NEAR THE UPPER
TX COAST THIS AFTN AS THE WARM FRONT (OR POSSIBLY A WEAK SFC LOW)
BEGINS TO DEVELOP/MOVE INLAND. RAIN CHANCES WILL CONTINUE TO INCREASE
THIS EVENING WITH THE APPROACH AND PASSAGE OF A STRONG UPPR LEVEL
DISTURBANCE FROM THE WEST. THERE IS A POSSIBILITY OF STRONG TO
SEVERE TSRA WITH THIS FEATURE GIVEN THE VERY STEEP LAPSE RATES AND
DYNAMIC JET STRUCTURE FOR THIS EVENING. HOWEVER..LIMITED DAYTIME
HEATING ALONG WITH A VERY DRY AIRMASS OVER SE TX ARE SOME OF THE
MAIN OBSTACLES TO OVERCOME FOR THESE STORMS TO DEVELOP. SPC'S DAY
1 OUTLOOK HAS MORE DETAILS.

THE PASSAGE OF THE STORM SYSTEM/UPPER TROF THIS EVENING WILL ALSO
DRAG A STRONG COLD FRONT ACROSS SE TX OVERNIGHT AND EARLY SAT
MORNING. COLDER/CLEARING FOR THE REST OF THE WEEKEND AS WINDS
ALOFT BECOME MORE NWLY WITH TIME. HOWEVER...AS IT HAS BEEN THE
CASE MORE OFTEN THAN NOT THIS SEASON...THE RIDGING WITH WILL BE
SHORT LIVED AS WE SEE THE RETURN OF THE SUBTROPICAL JET OVER THE
STATE WITH ANOTHER UPPER TROF DIGGING INTO NRN MEXICO. AND THEN BY
MON (WITH THE SFC HIGH MOVING OFF TO THE E/NE) WE SHOULD BEGIN TO
SEE THE RETURN OF SOME LOW POPS (COASTAL WATERS/SW PARTS OF THE
AREA)...BEFORE POPS SPREAD FURTHER INLAND (LATE WEDS/THUR) AS THE
UPPER TROF MOVES IN FROM THE WEST. 41

MARINE...
PATCHY AREAS OF DENSE SEA FOG WILL REMAIN A POSSIBILITY UNTIL 1-3AM
UNTIL A PREFRONTAL TROUGH PUSHES THRU THE WATERS. AHEAD OF THIS TROF...
WILL PROBABLY SEE SOME SCT SHOWERS/STORMS DEVELOP IN THE WATERS AS
UPPER LEVEL CONDITIONS BECOME MORE FAVORABLE. MAY SEE SOME ISOLATED
STRONGER CELLS CAPABLE OF PRODUCING WATERSPOUTS AND POSSIBLY GUSTY
WINDS. THREAT DIMINISHES AFTER MIDNIGHT ONCE WE SEE A WRLY WIND SHIFT.

COLD FRONT ITSELF WILL MOVE INTO THE AREA EARLY SAT MORNING. WINDS WILL
BECOME MORE NWRLY AND INCREASE TO CAUTION AND ADVSY CRITERIA. WINDS/SEAS
BEGIN DIMINISHING SUNDAY THEN GRADUALLY VEER TO THE NE/E INTO THE MIDWEEK
TIME PERIOD. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      46  56  33  48  31 /  30  10   0   0  10
HOUSTON (IAH)              52  61  36  50  33 /  50  10   0   0  10
GALVESTON (GLS)            55  62  40  49  42 /  50  10   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 8, 3:23 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
323 PM CST FRI JAN 8 2016

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-092130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
323 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOULD ENOUGH INSTABILITY DEVELOP...THERE IS A RISK OF SEVERE
THUNDERSTORMS TONIGHT AS THE NEXT STORM SYSTEM MOVES INTO THE AREA
FROM THE WEST. THE MOST FAVORABLE TIME PERIOD WOULD BE THIS
EVENING UP UNTIL AROUND MIDNIGHT. HAIL WOULD BE THE PRIMARY
THREAT...THOUGH STRONG WINDS AND EVEN AN ISOLATED TORNADO CANNOT
BE COMPLETELY RULED OUT. CLOSER TO THE COAST...PATCHY DENSE SEA
FOG IS POSSIBLE UNTIL THE WIND SHIFT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY IS LIKELY ON SATURDAY AS WINDS INCREASE
AND SEAS BUILD. LOW TEMPERATURES MONDAY MORNING COULD BE AT OR
BELOW FREEZING PORTIONS OF SOUTHEAST TEXAS GENERALLY NORTH OF A
COLUMBUS TO CLEVELAND LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jan 8, 5:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
503 PM CST FRI JAN 8 2016

TXZ200-082345-
LIBERTY TX-
503 PM CST FRI JAN 8 2016

...STRONG STORM IN LIBERTY COUNTY...

AT 501 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DEVERS...OR 10 MILES EAST OF LIBERTY...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. WE ARE ALSO MONITORING WEAK ROTATION WITH THIS STORM AND
MAY REQUIRE A TORNADO WARNING WITH ANY FURTHER STRENGTHENING.

LOCATIONS IMPACTED INCLUDE...
DAISETTA AND DEVERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2998 9461 3002 9468 3022 9464 3011 9460
      3011 9445
TIME...MOT...LOC 2301Z 207DEG 18KT 3003 9462
Special weather statement, Jan 8, 5:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CST FRI JAN 8 2016

TXZ213-227-237-082345-
HARRIS TX-BRAZORIA TX-FORT BEND TX-
504 PM CST FRI JAN 8 2016

...STRONG STORM HEADED TOWARD SOUTHWEST HOUSTON...

AT 504 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRESNO...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN PASADENA...PEARLAND...EASTERN MISSOURI CITY...SOUTH
HOUSTON...BELLAIRE...WEST UNIVERSITY PLACE...NORTHWESTERN MANVEL...
ASTRODOME AREA...FOURTH WARD...FRESNO...NEARTOWN / MONTROSE...SECOND
WARD...GREATER EASTWOOD...GREATER HOBBY AREA...DOWNTOWN HOUSTON...
GREENWAY / UPPER KIRBY AREA...UNIVERSITY PLACE...AFTON OAKS / RIVER
OAKS AREA...GREATER THIRD WARD AND MIDTOWN HOUSTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2969 9519 2943 9541 2945 9557 2982 9547
TIME...MOT...LOC 2304Z 209DEG 33KT 2958 9544
Special weather statement, Jan 8, 5:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CST FRI JAN 8 2016

TXZ200-214-090015-
CHAMBERS TX-LIBERTY TX-
532 PM CST FRI JAN 8 2016

...SMALL HAIL POSSIBLE IN CHAMBERS COUNTY...

AT 532 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF ANAHUAC...OR 15 MILES WEST OF HAMSHIRE...MOVING
NORTH AT 25 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEVERS AND HANKAMER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2971 9448 2972 9465 3016 9461 3011 9460
      3011 9444 2989 9444 2988 9441
TIME...MOT...LOC 2332Z 194DEG 22KT 2981 9457
Special weather statement, Jan 8, 5:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
540 PM CST FRI JAN 8 2016

TXZ213-214-237-090030-
HARRIS TX-CHAMBERS TX-BRAZORIA TX-
540 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZORIA...
NORTHWESTERN CHAMBERS...EASTERN HARRIS AND SOUTHWESTERN LIBERTY
COUNTIES UNTIL 630 PM CST...

AT 538 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAWNDALE / WAYSIDE...OR OVER GREATER EASTWOOD...MOVING NORTHEAST AT
25 MPH. DIME SIZE HAIL IS BEING REPORTED WITH THIS STORM. FURTHER
STRENGTHENING WILL REQUIRE A SEVERE THUNDERSTORM WARNING.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN PASADENA...NORTHWESTERN BAYTOWN...DEER PARK...SOUTH
HOUSTON...HUMBLE...GALENA PARK...JACINTO CITY...ASTRODOME AREA...
BARRETT...GREATER FIFTH WARD...SECOND WARD...GREATER EASTWOOD...
GREATER HOBBY AREA...DOWNTOWN HOUSTON...CHANNELVIEW...KINGWOOD...
GREATER THIRD WARD...HIGHLANDS...CLOVERLEAF AND MACGREGOR.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2987 9484 2974 9503 2975 9505 2977 9504
      2978 9505 2976 9506 2977 9506 2976 9508
      2974 9505 2974 9506 2973 9505 2959 9526
      2966 9542 3007 9519 2995 9499 2992 9500
      2988 9498 2989 9487
TIME...MOT...LOC 2338Z 215DEG 22KT 2972 9530
Special weather statement, Jan 8, 5:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 PM CST FRI JAN 8 2016

TXZ163-164-177-178-198-199-090030-
TRINITY TX-GRIMES TX-SAN JACINTO TX-WALKER TX-HOUSTON TX-
MONTGOMERY TX-
543 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WALKER...NORTHWESTERN SAN
JACINTO...NORTHWESTERN MONTGOMERY...SOUTHWESTERN TRINITY...EAST
CENTRAL GRIMES AND SOUTHERN HOUSTON COUNTIES UNTIL 630 PM CST...

AT 543 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUNTSVILLE STATE PARK...OR 9 MILES SOUTHWEST OF HUNTSVILLE...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...TRINITY...NEW WAVERLY...POINT BLANK...MONTGOMERY...
RIVERSIDE...HUNTSVILLE STATE PARK...CRABBS PRAIRIE...OAKHURST AND
RICHARDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 3077 9516 3040 9570 3052 9586 3104 9551
TIME...MOT...LOC 2343Z 222DEG 28KT 3060 9564
Special weather statement, Jan 8, 5:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 PM CST FRI JAN 8 2016

TXZ213-237-238-090030-
HARRIS TX-GALVESTON TX-BRAZORIA TX-
545 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZORIA...
NORTHWESTERN GALVESTON AND SOUTHEASTERN HARRIS COUNTIES UNTIL 630 PM
CST...

AT 544 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LIVERPOOL...OR 7 MILES SOUTH OF ALVIN...MOVING NORTH AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...FRIENDSWOOD...LA PORTE...DEER
PARK...ALVIN...DICKINSON...SOUTH HOUSTON...SANTA FE...SEABROOK...
GALENA PARK...JACINTO CITY...WEBSTER...MANVEL...KEMAH...CLEAR LAKE...
SOUTH BELT / ELLINGTON...GREATER HOBBY AREA AND NASSAU BAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN TEXAS.

LAT...LON 2956 9502 2954 9502 2917 9524 2928 9540
      2979 9529 2967 9500 2965 9501 2964 9502
      2962 9501 2961 9499
TIME...MOT...LOC 2344Z 201DEG 29KT 2933 9528

The radar

The Houston radar (KHGX), 135 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Walker

When
January 8, 6:00 PM CST
Where
Walker County, 2.76 mi S of Phelps
Measured
2.5 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.640, -95.470

Tennis ball sized hail occurred along FM 2296 between Huntsville and New Waverly.

Hail, Walker

When
January 8, 6:00 PM CST
Where
Walker County, 3.01 mi SSE of Huntsville
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.680, -95.550

Half dollar sized hail occurred just south of Huntsville.

Hail, Walker

When
January 8, 6:03 PM CST
Where
Walker County, 3.82 mi WSW of Phelps
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
30.660, -95.530

Golfball sized hail occurred in the Elkins Lake Subdivision south of the Huntsville area.

Hail, San Jacinto

When
January 8, 6:27 PM CST
Where
San Jacinto County, 0.64 mi ESE of Pointblank
Measured
1.75 in hail
Property damage
$7,000
Reported by
Public
Coordinates
30.748, -95.219

Golfball sized hail occurred at a gas station near the intersection of Highway 190 and Counts Road.

Hail, Liberty

When
January 8, 6:32 PM CST
Where
Liberty County, 1.92 mi WNW of Moss Bluff
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.940, -94.800

Quarter sized hail occurred between the Liberty and Mont Belvieu areas.

Hail, Polk

When
January 8, 6:55 PM CST
Where
Polk County, 0.14 mi SW of Leggett
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.819, -94.872

Golfball sized hail occurred in the Leggett area.

Hail, Harris

When
January 8, 7:09 PM CST
Where
Harris County, 1.39 mi ESE of Bellaire
Measured
1.75 in hail
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
29.690, -95.460

Golfball sized hail occurred to the south of the Bellaire area.

Hail, Harris

When
January 8, 7:12 PM CST
Where
Harris County, 1.2 mi E of Bellaire
Measured
2.5 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.700, -95.460

Tennis ball sized hail occurred in Bellaire.

Hail, Harris

When
January 8, 7:19 PM CST
Where
Harris County, 1.12 mi NNE of Bellaire
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
29.716, -95.476

Golfball sized hail occurred around the Gulfton Street area just to the northwest of Bellaire.

Hail, Harris

When
January 8, 7:31 PM CST
Where
Harris County, 1.51 mi NNE of Houston Hgts
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
29.770, -95.390

Quarter sized hail occurred and covered the ground a couple miles north of the Downtown Houston area.

Hail, Galveston

When
January 8, 8:10 PM CST
Where
Galveston County, 2.16 mi NNW of Hitchcock Volk Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.400, -95.030

Penny sized hail occurred to the northwest of La Marque.

Hail, Burleson

When
January 9, 12:45 AM CST
Where
Burleson County, 4.57 mi E of Davidson
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.460, -96.554

Quarter sized hail occurred in the Beaver Creek community off of FM 3058 about six miles southeast of Caldwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608038, 608039, 608040, 608041, 608042, 608043, 608044, 608045, 608046, 608047, 608048, 608049.